Medical experts have warned of a “worrying
link” between ketamine use and serious bladder and kidney
The recreational use of ketamine - an
anaesthetic commonly used by vets - has increased in recent years
because of its powerful hallucinogenic qualities. But there have
been recent reports of serious urological side effects from heavy
use of the Class C drug, including severe pain, haematuria (blood
in the urine), incontinence and even kidney failure.
Doctors and drug workers from Bristol
Urological Institute at Southmead Hospital and the Bristol Drugs
Project teamed up to evaluate the symptoms experienced by ketamine
users. They present their findings today at the Royal College of
Psychiatrists’ 2009 Annual Meeting in Liverpool.
The researchers found that 15 patients in the
West Country had recently been referred to urologists with a
history of chronic ketamine use and severe urgency, frequency, pain
A separate survey of urologists across the UK
found that most had seen similar cases. In around a third of cases,
the patients’ symptoms improved when they stopped using ketamine.
However, in the remaining two-thirds of cases the symptoms either
stayed the same or got worse – even after the patients stopped
using the drug. If patients continued using ketamine, their
symptoms became very difficult to control.
Lead researcher Dr Angela Cottrell said:
“There is a worrying link between ketamine use and urinary tract
pathology that is proving difficult to manage. A multidisciplinary
approach involving psychiatrists, drug workers, pain consultants,
urologists and GP is needed to tackle this growing problem. A harm
reduction strategy to increase awareness of the risks and help
people reduce their intake is also needed.”
For further information, please
McLoughlin in the Communications Department.
Telephone: 0203 701 2544 or 07738 349070
Annual Meeting of the Royal College of Psychiatrists, BT Convention Centre, Liverpool, 2 -5 June 2009